Texas, 2012

Hail and Damaging Winds in Texas, July 21, 2012

July 21, 2012 · NWS SHV · 18 events in 7 counties and zones

A weak disturbance aloft, interacted with strong instability at the surface, and the result was strong to severe thunderstorms across much of the region. Damaging thunderstorm wind gusts and large hail were the result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak disturbance aloft, interacted with strong instability at the surface, and the result was strong to severe thunderstorms across much of the region. Damaging thunderstorm wind gusts and large hail were the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 21, 2:14 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 21, 2:14 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
314 PM CDT SAT JUL 21 2012

.DISCUSSION...
DOMINANT UPPER RIDGE OVER THE CENTRAL PLAINS WILL SHIFT EAST OVER
THE NEXT FEW DAYS AND WEAKEN. THIS SHOULD TAKE THE EDGE OFF TEMPS...
HOLDING AFTERNOON TEMPERATURES BELOW THE CENTURY MARK. DEWPOINTS
WILL NOT CHANGE MUCH...SO HEAT INDEX VALUES WILL COME CLOSE TO
CRITICAL LEVELS...BUT SHOULD NOT TOP THE 105 MARK...AT LEAST ON SUNDAY.
SO OPTED NOT TO ISSUE A HEAT ADVISORY AT THIS TIME. ALSO CONVECTION
SHOULD COVER A LITTLE MORE AREA SUNDAY...AS A WEAK SHORT WAVE
ROTATES AROUND THE UPPER RIDGE. A WEAK SURFACE BOUNDARY ALONG THE
LOUISIANA AND ARKANSAS LINE INTO EAST TEXAS MAY ACT AS A FOCUS
FOR INITIATION OF ADDITIONAL CONVECTION TONIGHT INTO SUNDAY AHEAD
OF THE SHORT WAVE.

AFTER SUNDAY...CHANCES FOR RAIN BECOME SMALLER...AS THE RIDGE
BECOMES ESTABLISHED OVER THE TENNESSEE VALLEY. BY MID WEEK...THE
RIDGE BEGINS TO BUILD MORE OVER THE SOUTHERN ROCKIES. IT WILL
SHIFT SLOWLY EAST AND LOOKS LIKE IT MAY BECOME CENTERED OVER THE
FOUR STATE REGION NEXT WEEKEND. IF SO...HIGHS MAY BE REACHING 100
AGAIN.

&&

.AVIATION...
TSTMS HAVE MOVED WELL SOUTH OF CWA THIS AFTN. SFC OBS SUGGEST A SFC
LOW DEVELOPING OVER EXTREME NE TX...AND CUMULUS FIELDS HAVE
DEVELOPED ACROSS MUCH OF AR. EMBEDDED BOUNDARY WITHIN THIS FIELD WILL
BE LIKELY FOCUS FOR CONVECTIVE REDEVELOPMENT LATER THIS AFTN. DUE TO
COVERAGE AND LOCATION UNCERTAINTIES...OPTING FOR VCNTY TSTM ALL
TERMINALS FOR TIME BEING BTWN 21/20Z-22/02Z. OTHERWISE...SOUTHWEST
WINDS 5-10 KTS TODAY...BECOMING LIGHT AND VARIABLE OVERNIGHT. SOME
MID LVL DECKS MAY DEVELOP OVERNIGHT...INHIBITING ANY PATCHY FOG.
EXCEPTION MAY BE KMLU...WHERE MID AFTN TEMPERATURES IN LOWER 80S AND
MOIST GROUND...MAY PROMOTE FOG DEVELOPMENT TONIGHT./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  95  76  95  76 /  30  30  20  20  20
MLU  74  93  75  95  74 /  40  30  20  20  20
DEQ  73  98  74  98  73 /  10  20  20  10  10
TXK  74  97  75  97  74 /  20  20  20  20  20
ELD  73  95  74  96  73 /  20  30  20  20  20
TYR  77  96  75  95  75 /  30  20  20  20  20
GGG  76  95  76  95  75 /  30  20  20  20  20
LFK  75  94  75  95  75 /  30  30  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>012.

OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165-166.

&&

14/07
Hazardous weather outlook, Jul 21, 11:02 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CDT SAT JUL 21 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1202 PM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE AS THE COMBINATION OF DAYTIME
HEATING...DISTURBANCES ALOFT...AND A MOIST AND UNSTABLE
ATMOSPHERE COMBINE. THE BEST CHANCES OF SEVERE WEATHER ARE SOUTH
OF INTERSTATE 20. DAMAGING WIND WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO OCCASIONALLY SCATTERED THUNDERSTORMS ARE EXPECTED EACH
DAY. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF EXPECTED SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 21, 4:25 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 PM CDT SAT JUL 21 2012

TXZ138-212315-
HARRISON-
525 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     MARSHALL AND WOODLAWN...

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR WOODLAWN...OR 8 MILES NORTH OF
MARSHALL...MOVING SOUTHWEST AT 5 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

2
Special weather statement, Jul 21, 4:27 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
527 PM CDT SAT JUL 21 2012

TXZ150-151-212315-
PANOLA-RUSK-
527 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     PANOLA AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     MINDEN AND PINEHILL...

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR PINEHILL...OR 10 MILES SOUTHEAST
OF HENDERSON...MOVING SOUTHWEST AT 5 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Jul 21, 4:40 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 PM CDT SAT JUL 21 2012

LAZ001-002-212330-
BOSSIER-CADDO-
540 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     SHREVEPORT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BOSSIER CITY...MOVING SOUTH AT
10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Local storm report, Jul 21, 4:42 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
542 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     LONGSTREET              32.10N 93.95W
07/21/2012                   DE SOTO            LA   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN IN LONGSTREET.

&&

RWILLIS
Special weather statement, Jul 21, 4:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 PM CDT SAT JUL 21 2012

LAZ002-003-220000-
BOSSIER-WEBSTER-
558 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     DIXIE INN...DOYLINE AND HAUGHTON...

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DOYLINE...OR 10 MILES SOUTHWEST
OF MINDEN...MOVING WEST AT 5 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24

The radar

The Shreveport radar (KSHV), 86 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Shelby

When
July 21, 5:10 PM CST
Where
Shelby County, 3.65 mi SSW of Timpson
Measured
1 in hail
Reported by
Public
Coordinates
31.850, -94.420

Quarter sized hail was reported in Timpson, Texas.

Thunderstorm Wind, Rusk

When
July 21, 5:15 PM CST
Where
Rusk County, 0.91 mi SW of Mt Enterprise
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.910, -94.680

Trees were downed in Mount Enterprise, Texas.

Thunderstorm Wind, Shelby

When
July 21, 5:35 PM CST
Where
Shelby County, 0.91 mi NE of Tenaha
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.940, -94.240

Trees were downed in Tenaha, Texas.

Thunderstorm Wind, Smith

When
July 21, 5:55 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.330, -95.300

A tree was downed on a house in Tyler, Texas. There were no report of injuries.

Thunderstorm Wind, Shelby

When
July 21, 6:00 PM CST
Where
Shelby County, 3.02 mi WNW of Center
Measured
53 kt (61 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.790, -94.230

Trees were downed on Hwy. 138 outside of Center, Texas.

Thunderstorm Wind, Smith

When
July 21, 6:00 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Trees were downed in the Woodland Hills neighborhood in Tyler, Texas.

Hail, Shelby

When
July 21, 6:01 PM CST
Where
Shelby County, 1.38 mi S of Aiken
Measured
1 in hail
Reported by
Public
Coordinates
31.660, -94.330

Quarter sized hail was reported in the community of Grisby, Texas.

Thunderstorm Wind, Nacogdoches

When
July 21, 6:08 PM CST
Where
Nacogdoches County, 2.38 mi NNW of Linn Flat
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.810, -94.750

Trees were downed east of Cushing, Texas.

Thunderstorm Wind, San Augustine

When
July 21, 6:30 PM CST
Where
San Augustine County, 0.91 mi NE of San Augustine
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.530, -94.110

Trees were downed across the entire county.

Thunderstorm Wind, Cherokee

When
July 21, 6:44 PM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.970, -95.260

Several trees are downed across the city of Jacksonville, Texas.

Thunderstorm Wind, Cherokee

When
July 21, 6:50 PM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.970, -95.260

Trees were downed in the city of Jacksonville, Texas.

Thunderstorm Wind, Cherokee

When
July 21, 7:25 PM CST
Where
Cherokee County, Rusk
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.800, -95.150

Trees and powerlines were downed in Rusk and across the county.

Thunderstorm Wind, Angelina

When
July 21, 7:35 PM CST
Where
Angelina County, Redland
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.420, -94.730

Trees were downed on Hwy. 59 north of Lufkin, Texas.

Thunderstorm Wind, Angelina

When
July 21, 7:47 PM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.330, -94.730

Trees downed in Lufkin, Texas.

Thunderstorm Wind, Cherokee

When
July 21, 7:50 PM CST
Where
Cherokee County, Alto
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.650, -95.070

Multiple trees were downed across the southern end of the county.

Hail, Rusk

When
July 21, 7:55 PM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.160, -94.800

Thunderstorm Wind, Angelina

When
July 21, 8:07 PM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.330, -94.730

Trees and powerlines were downed across the entire county.

Thunderstorm Wind, Angelina

When
July 21, 8:36 PM CST
Where
Angelina County, 1.37 mi ENE of Diboll
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.190, -94.780

Large tree limbs were downed in Diboll, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387033, 387034, 387035, 387045, 387048, 387049, 387050, 387061, 387062, 387063, 387064, 387065, 387067, 387069, 387070, 387068, 387071, 387072.